1. Some people who stop taking Hepsera® (adefovir dipivoxil) get a very serious hepatitis.
This usually happens within 12 weeks after stopping. You will need to have regular blood tests to check for liver function and hepatitis B virus levels if you stop taking Hepsera.
2. Hepsera may cause a severe kidney problem called nephrotoxicity.
It usually happens in people that already have a kidney problem, but it can happen to anyone that uses Hepsera. You will need to have regular blood tests to check for kidney function while you are taking Hepsera.
3. Some people who have taken medicines like Hepsera that are called nucleoside or nucleotide analogs have developed a serious condition called lactic acidosis (buildup of an acid in the blood).
Lactic acidosis is a medical emergency and must be treated in the hospital. Call your doctor right away if you get any of the following signs of lactic acidosis:
Some people who have taken medicines like Hepsera have developed serious liver problems
- You feel very weak or tired.
- You have unusual (not normal) muscle pain.
- You have trouble breathing.
- You have stomach pain with nausea and vomiting.
- You feel cold, especially in your arms and legs.
- You feel dizzy or lightheaded.
- You have a fast or irregular heartbeat.
called hepatotoxicity, with liver enlargement (hepatomegaly) and fat in the liver (steatosis). Call your doctor right away if you get any of the following signs of liver problems:
- Your skin or the white part of your eyes turns yellow (jaundice).
- Your urine turns dark.
- Your bowel movements (stools) turn light in color.
- You don't feel like eating food for several days or longer.
- You feel sick to your stomach (nausea).
- You have lower stomach pain.
You may be more likely to get lactic acidosis or serious liver problems if you are very overweight (obese) or have been taking nucleoside analog medicines [Combivir®
(lamivudine plus zidovudine), Emtriva®
(zidovudine plus lamivudine plus abacavir), Videx®
(tenofovir disoproxil fumarate), Zerit®
(stavudine) and Ziagen®
(abacavir)] for a long time.
4. If you get or have HIV that isn't being treated with medicines, Hepsera may increase the chances your HIV infection cannot be helped with usual HIV medicines.
This can happen if you get or have HIV and don't know it, or if your HIV is not being treated while you are taking Hepsera. You should get an HIV test before you start taking Hepsera and any time after that when there's a chance you were exposed to HIV.